At least six deaths on Teesside in the first five months have been linked to man-made drugs that are many times more powerful than morphine or heroin.
Cleveland Police say there have been an unusually high number of deaths linked to class A drugs in Stockton, in particular a form of heroin, possibly laced with the powerful opiods (painkillers), fentanyl or carfentanyl.
Police issued a number of warnings to drug users, including reiterating a warning issued by the National Crime Agency, about the particularly harmful supply of class A drugs in the area in an effort to encourage users to take extra precautions.
Officers also liaised with local drugs support specialists to ensure that drugs users were aware of these dangers.
Some of these deaths were suspected of being linked to heroin possibly laced with fentanyl or carfentanyl.
A review of ten of the deaths was carried out, which involved additional toxicology testing.
So far, six of those deaths have been confirmed as being linked to drugs containing either fentanyl or carfentanyl, three are inconclusive and one is still pending the results of toxicology tests.
Whilst the cause of death will only be determined by the Coroner, police toxicology tests show that six of those people who died had fentanyl or carfentanyl in their system at the time of their deaths.
However, police are not able to definitively state that these substances were a contributing factor in these deaths.
Wraps of heroin containing carfentanyl were recovered by officers in Stockton in April this year and Gary Pattison, 40, of Scurfield Road in Stockton, is currently serving a custodial sentence for possession of these drugs.
There have been no other recoveries of drugs containing fentanyl or carfentanyl in the Cleveland area.
In addition to warnings issued to the public, advice has been circulated to police officers with regards to health and safety precautions should first responders come into contact with these substances.
Fentanyl is a type of pain medication generally administered by doctors in the form of a patch or lollipop.
Carfentanyl is the most potent commercial opiod in the world, according to the U.S. Drug Enforcement Agency. It is 10,000 times stronger than morphine, and at least 100 times more powerful than its relation, the opioid fentanyl.
One Fentanyl user told ITV News that he became addicted after "three hits" and now he needs it "every couple of hours".
The drugs are proving to be a big problem in America. Fentanyl was in the headlines in June when it was found that rock star Prince died after overdosing on the drug in April, 2016.
Because carfentanil is so potent, it will quickly reach toxic levels in the human body. Symptoms include:
- Pinpoint or “pinned” pupils
- Shallow or absent breathing
- Dizziness, lethargy, sedation
- Loss of consciousness
- Nausea, vomitingHeart failure, weak or absent pulse
- Cold, clammy skin
Watch Tom Sheldrick's report here: